Texas, 2023

Wildfire and High Wind in Texas, April 4, 2023

April 4, 2023 · NWS LUB · 21 events in 20 counties and zones

A strong system emerged from the central Rockies on the fourth. While rich Gulf of Mexico moisture did get as close as western North Texas, eastern New Mexico into the Texas Panhandle and South Plains experienced the driest air of the spring to this point, with the relative humidity falling into the lower single digits.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong system emerged from the central Rockies on the fourth. While rich Gulf of Mexico moisture did get as close as western North Texas, eastern New Mexico into the Texas Panhandle and South Plains experienced the driest air of the spring to this point, with the relative humidity falling into the lower single digits. The dry air, coupled with southwesterly winds gusting as high as 50 to 70 mph, lofted dust and supported the development and spread of several wildfires. Many locations experienced visibility falling to one to two miles as a result of the thick blowing dust, with localized visibility near zero reported. A plume of white sand emanating from White Sands National Park in New Mexico spread over a narrow area in the extreme southwestern Texas Panhandle. Wind gusts of 45 to 60 mph were common over much of the Caprock from late morning through early evening. Several of the peak severe gusts occurred around midday, with another round favoring the late afternoon and early evening when high clouds gradually cleared and allowed for deeper mixing. One large wildfire developed, named the Jenny Slipper Fire, and spread through parts of eastern Bailey County near the intersection of Farm to Market Road 298 and County Road 186. This wildfire consumed 947 acres before becoming contained late on the fourth. Thick blowing dust contributed to several crashes on US Highway 84 northwest of Muleshoe (Bailey County).

High wind gusts from the Texas Tech University West Texas mesonet sites are listed below:

71 mph at Friona (Parmer County),|68 mph at Olton (Lamb County),|68 mph at Anton (Hockley County),|67 mph at Amherst (Lamb County),|65 mph at Morton (Cochran County),|64 mph at Levelland (Hockley County),|63 mph at Hart (Castro County),|63 mph at Slaton (Lubbock County),|62 mph at Silverton (Briscoe County),|62 mph at Muleshoe (Bailey County),|60 mph at Caprock Canyons State Park (Briscoe County),|60 mph at Reese Center (Lubbock County),|60 mph at Plainview (Hale County),|60 mph at Turkey (Hall County),|60 mph at Floydada (Floyd County),|60 mph at Roaring Springs (Motley County),|60 mph at Vigo Park (Swisher County),|59 mph at Tulia (Swisher County),|59 mph at Dimmitt (Castro County),|59 mph at White River Lake (Crosby County),|59 mph at Plains (Yoakum County),|58 mph at Sundown (Cochran County),|58 mph at Denver City (Yoakum County),|58 mph at Graham (Garza County),|58 mph at Ralls (Crosby County), and|58 mph at Abernathy (Hale County).

Maximum wind gusts from area ASOS and AWOS stations are listed below:

66 mph at Lubbock International Airport (Lubbock County), and|58 mph at Levelland Municipal Airport (Hockley County).

Maximum sustained wind speeds from the Texas Tech University West Texas mesonet sites are listed below:

46 mph at New Home (Lynn County),|46 mph at Tahoka (Lynn County),|44 mph at McAdoo (Dickens County),|43 mph at Brownfield (Terry County),|42 mph at O'Donnell (Lynn County), and|40 mph at Childress (Childress County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 4, 5:28 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 4, 5:28 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 AM CDT Tue Apr 4 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 256 AM CDT Tue Apr 4 2023

Forecast remains on track for a high impact day across the forecast
area. Early morning water vapor imagery shows the upper level system
moving across the Great Basin into the Four Corners. Ahead of the
low, mid and low level winds are beginning to increase which is
leading to a slight increase in surface winds early this morning.
Once deep mixing begins a few hours after sunrise strong winds from
aloft will easily be mixed to the surface with gusts of around 70
mph looking likely. The High Wind Warning for much of the area
remains in effect from 9 am until 8 pm CDT. These high winds will
also kick up dust, therefore we have issued a Blowing Dust Advisory
for the entire forecast area from 11 am until 8 pm CDT as visibility
below one mile appears likely at times across the region. Obviously
the very dry surface air has remained in place overnight and as
temperatures warm, relative humidity values will drop back into the
middle single digits again today leading to widespread extremely
critical fire weather concerns and more details can be found in the
fire weather section below. A Pacific front will be moving through
the forecast area this afternoon which will bring cooler
temperatures to locations on the Caprock with temperatures maxing
out in the 70s. East of the Caprock escarpment, temperatures will be
hot once again (although slightly cooler due to high level cirrus)
rising into the 80s and lower 90s. Winds will slacken tonight
however an additional cold front will slide south through the
forecast area switching winds around to the northwest and keeping
conditions breezy for much of the night. This will allow
temperatures to be much cooler tonight with sub-freezing
temperatures across the southwestern Texas Panhandle and
northwestern South Plains, with 30s and lower 40s across the rest of
the forecast area. /WI

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 256 AM CDT Tue Apr 4 2023

Much quieter weather will follow behind today's wind and fire
weather. Tomorrow will be 15-20 degrees cooler thanks to a cold
front and northerly surface flow. The upper low bringing our wind
today will quickly move off to the northeast towards Hudson Bay.
Broad upper troughing will remain to our west and will keep upper
flow out of the southwest going into the weekend. Surface high
pressure will influence the region through Friday and will keep
surface winds out of the east to southeast which will help keep
temps in the 60s. Unfortunately the surface flow will help little in
dewpoint recovery as we will be cut off from rich GOMEX moisture due
to mostly offshore flow. This will hinder precip chances late week
into the weekend as an upper shortwave trough is progged to push
across the region along with a dryline. Dewpoint recover should
improve going into early next week, but overall precip chances will
be limited due to an overhead upper ridge.

&&

.AVIATION...
(12Z TAFS)
Issued at 626 AM CDT Tue Apr 4 2023

LLWS is continuing at all TAF sites this morning as winds 800-1000
ft AGL remain around 45 kts. Surface winds will begin to quickly
ramp up shortly after sunset bringing this LLWS to an end. Still
expecting very windy conditions at the TAF sites by late this
morning through the afternoon hours with sustained winds of 30-40
kts and gusts up to 55 kts. These strong winds will lead to
blowing dust therefore visibility reductions into the MVFR to IFR
or lower range will be possible especially at KLBB and KPVW. Winds
will weaken a bit after sunset tonight but winds will remain
breezy for much of the night and eventually become west or
northwest.

&&

.FIRE WEATHER...
Issued at 256 AM CDT Tue Apr 4 2023

Red Flag Warning remains in effect until 4 am Wednesday. Very poor
overnight recoveries have been observed across the region this
morning. This will allow for extremely critical fire weather
conditions to develop around mid-morning as stronger winds
(sustained 30-45 mph and gusts to around 70 mph) begin to mix to the
surface. These strong winds will have the potential to down power
lines leading to numerous starts across the region within very
receptive fuels. Currently it appears that the eastern South Plains
into the Rolling Plains and southeastern Texas Panhandle will see
the best overlap of strongest winds and highest temperatures hence
the concerns for large fires will be maximized across this region
according to the Southern Great Plains Wildfire Outbreak Working
Group. Some high level cloud cover may limit the amount of fuel
preheating however with the expected weather parameters this should
not by that great of a factor however it will limit our ability to
issue timely hot spot notifications. Tonight a cold front will slide
southeast through the forecast area switching winds around from the
southwest to the west and then northwest. Winds will remain breezy
with this front therefore any fires that remain active tonight may
see an abrupt wind shift between 10 pm and 4 am.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 4 AM CDT Wednesday for TXZ021>044.

High Wind Warning until 8 PM CDT this evening for TXZ021>043.

Blowing Dust Advisory from 11 AM this morning to 8 PM CDT this
evening for TXZ021>044.

Wind Advisory until 8 PM CDT this evening for TXZ044.

&&

SHORT TERM...58
LONG TERM....51
AVIATION...58
Hazardous weather outlook, Apr 4, 2:28 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
328 AM CDT Tue Apr 4 2023

TXZ021>044-050830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
328 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Red Flag Warning remains in effect until 4 am CDT Wednesday due to
very windy and dry conditions.

High winds are also expected today with sustained speeds of 30 to 45
mph and gusts to around 70 mph. A High Wind Warning is in effect for
the majority of the area and a Wind Advisory is in effect for
Stonewall County from 9 am through 8 pm CDT today. These high winds
will lead to areas of blowing dust which will reduce visibility to
below a mile at times therefore a Blowing Dust Advisory is in
effect from 11 am until 8 pm CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low chances for thunderstorms will be possible across the Rolling
Plains late Sunday evening and Monday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Cochran

When
April 4, 9:21 AM CST to 5:42 PM CST
Where
Cochran forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 4, 9:38 AM CST to 6:26 PM CST
Where
Lamb forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Dickens

When
April 4, 10:04 AM CST to 4:02 PM CST
Where
Dickens forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Crosby

When
April 4, 10:09 AM CST to 12:38 PM CST
Where
Crosby forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Lynn

When
April 4, 10:10 AM CST to 5:08 PM CST
Where
Lynn forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Childress

When
April 4, 10:28 AM CST to 3:57 PM CST
Where
Childress forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Terry

When
April 4, 10:30 AM CST to 4:06 PM CST
Where
Terry forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 4, 10:40 AM CST to 5:02 PM CST
Where
Lubbock forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Motley

When
April 4, 10:48 AM CST to 12:10 PM CST
Where
Motley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 4, 10:48 AM CST to 5:24 PM CST
Where
Swisher forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 4, 10:51 AM CST to 10:59 AM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 4, 11:04 AM CST to 5:23 PM CST
Where
Briscoe forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Floyd

When
April 4, 11:08 AM CST to 5:05 PM CST
Where
Floyd forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Garza

When
April 4, 11:50 AM CST
Where
Garza forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 4, 12:31 PM CST to 5:55 PM CST
Where
Hockley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 4, 12:50 PM CST to 4:44 PM CST
Where
Parmer forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Wildfire, Bailey

When
April 4, 2:00 PM CST to 9:00 PM CST
Where
Bailey forecast zone
Reported by
Park/Forest Service
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 4, 2:03 PM CST to 3:33 PM CST
Where
Bailey forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 4, 2:52 PM CST to 5:48 PM CST
Where
Yoakum forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 4, 3:10 PM CST to 5:34 PM CST
Where
Castro forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 4, 3:45 PM CST to 5:58 PM CST
Where
Hale forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080957, 1081270, 1081278, 1080961, 1081279, 1081277, 1081276, 1081271, 1081272, 1081274, 1081268, 1080946, 1080962, 1080964, 1081269, 1081273, 1081280, 1080944, 1081275, 1080954, 1081267.